Alert archive / Alaska / Blizzard Watches in 2010

Blizzard Watch 13, NWS Anchorage, AK

March 9, 2010

NWS Anchorage, AK issued this blizzard watch at Mar 9, 2010, 9:49 AM AKST. It took effect at Mar 10, 2010, 3:00 AM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 9, 2010, 9:49 AM AKST (18:49 UTC)
In effect from
Mar 10, 2010, 3:00 AM AKST
Expired
Mar 9, 2010, 10:15 PM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WWAK42 PAFC 091849
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
949 AM AKST TUE MAR 9 2010


AKZ181-100800-
/X.NEW.PAFC.BZ.A.0013.100310T1200Z-100311T0300Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
949 AM AKST TUE MAR 9 2010

...BLIZZARD WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON ALONG THE ALASKA PENINSULA...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON. 

A WINTER STORM IS EXPECTED TO PASS OVER WESTERN ALASKA PENINSULA THIS
EVENING. WINDS ARE EXPECTED TO SWITCH AROUND TO THE NORTHEAST AND
SLOWLY BACK TO THE NORTHWEST WITH GUSTS TO 35 MPH BEHIND THE STORM.
VISIBILITIES MAY POSSIBLY BE REDUCED TO LESS THAN ONE QUARTER MILE
AT TIMES FROM SNOW AND BLOWING SNOW. CONDITIONS ARE ANTICIPATED TO
IMPROVE BY TOMORROW AFTERNOON AS THE LOW MOVES SOUTH OF THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$
1 follow-up statement
482 
WWAK42 PAFC 100715
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1015 PM AKST TUE MAR 9 2010

AKZ181-102015-
/X.UPG.PAFC.BZ.A.0013.100310T1200Z-100311T0300Z/
/X.NEW.PAFC.BZ.W.0013.100310T1500Z-100310T2100Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
1015 PM AKST TUE MAR 9 2010

...BLIZZARD WARNING IN EFFECT FROM 6 AM TO NOON AKST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 AM TO NOON AKST WEDNESDAY.
THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A WINTER STORM IS EXPECTED TO PASS OVER THE WESTERN END OF THE
ALASKA PENINSULA DURING THE OVERNIGHT PERIOD. WINDS ARE EXPECTED TO SWITCH
AROUND TO THE NORTHEAST AND THEN BACK TO THE NORTHWEST WITH
SUSTAINED WINDS OF 20 TO 35 MPH WITH OCCASIONAL GUSTS TO 45 MPH
THROUGH CHANNELED TERRAIN THROUGH THE LATE MORNING HOURS.
VISIBILITIES WILL BE REDUCED TO LESS THAN ONE QUARTER MILE AT
TIMES FROM SNOW AND BLOWING SNOW. CONDITIONS ARE ANTICIPATED TO
IMPROVE BY TOMORROW AFTERNOON AS THE LOW MOVES SOUTH OF THE AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ185-102000-
/X.NEW.PAFC.BZ.W.0013.100310T1200Z-100310T2000Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
1015 PM AKST TUE MAR 9 2010

...BLIZZARD WARNING IN EFFECT FROM 3 AM TO 11 AM AKST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 11 AM AKST WEDNESDAY. 

A WINTER STORM IS EXPECTED TO PASS OVER UNALASKA ISLAND DURING
THE OVERNIGHT PERIOD. WINDS ARE EXPECTED TO SWITCH AROUND TO THE
NORTH AND THEN BACK TO THE NORTHWEST WITH SUSTAINED WINDS
INCREASING TO 30 TO 45 MPH. VISIBILITIES WILL BE REDUCED TO LESS
THAN ONE QUARTER MILE AT TIMES FROM SNOW AND BLOWING SNOW.
CONDITIONS ARE ANTICIPATED TO IMPROVE BY TOMORROW AFTERNOON AS THE
LOW MOVES SOUTH OF THE AREA.

.PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Mar 9, 5:45 AM AKST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 9, 5:45 AM AKST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
545 AM AKST TUE MAR 9 2010

.ANALYSIS...967 MB SURFACE LOW IS CURRENTLY CENTERED OVER PASSAGE
CANAL. RADAR AND IR IMAGERY SHOWING BROAD AREA OF MODERATE SNOW WITH
EMBEDDED BANDS OF HEAVIER SNOW COVERING MUCH OF THE NORTHERN COOK
INLET AND WESTERN PRINCE WILLIAM SOUND REGIONS WITH WIDESPREAD SNOW
SHOWERS IN THE COLD ADVECTION OVER THE NORTHERN AND WESTERN GULF.
SNOWFALL RATES IN THE HEAVIER BANDS HAVE BEEN ON THE ORDER OF ONE
INCH PER HOUR. BLIZZARD CONDITIONS AROUND KACHEMAK BAY HAVE IMPROVED
OVERNIGHT AND THE WARNING WILL BE CANCELED WITH THE MORNING FORECAST
PACKAGE. SNOW AND WINDS HAVE ALSO DIMINISHED ENOUGH THROUGH THOMPSON
PASS TO ALLOW FOR THE ENDING OF THE BLIZZARD WARNING THERE AS WELL.
THE SCALE OF THIS LOW IS QUITE IMMENSE...WITH ITS CIRCULATION
COVERING MUCH OF THE STATE. GUSTY NORTHWEST TO WESTERLY WINDS
COMBINED WITH VERY COLD AIR ON THE WEST SIDE OF THE LOW ARE BRINGING
WIND CHILL VALUES OF 20 TO 35 BELOW ZERO ACROSS THE KUSKOKWIM DELTA
AND BRISTOL BAY REGIONS. COLD ADVECTION HAS DIMINISHED OVER THE
EASTERN BERING AS EVIDENCED BY THE SATELLITE IMAGERY. FARTHER WEST A
990 MB LOW CAN BE SEEN IN THE CENTRAL BERING NORTH OF ADAK WITH A
FRONTAL BOUNDARY MOVING THROUGH THE CENTRAL ALEUTIANS BRINGING BRIEF
PERIODS OF HEAVY SNOW. SNOW SHOWERS ARE WIDESPREAD ACROSS THE WESTERN
ALEUTIANS ON THE BACKSIDE OF THIS SYSTEM.

.MODEL DISCUSSION...MODELS ALL HAVE THE SAME GENERAL IDEA IN THE
SHORT TERM...WITH MINOR DIFFERENCES WITH WHAT THEY DO WITH ALL OF THE
VARIOUS MESOSCALE FEATURES ASSOCIATED WITH THE LOWS INTERACTION WITH
THE TERRAIN OF SOUTHCENTRAL AS IT MOVES INLAND. THERE ARE SIGNIFICANT
DIFFERENCES INT HE TRACK OF THE NEXT MAJOR LOW THAT MOVES INTO THE
SOUTHERN GULF AND INTO THE PANHANDLE THU MORNING BUT THAT LOW SHOULD
STAY MAINLY SOUTH OF THE ANCHORAGE AOR. GENERALLY LEFT GRIDS ALONE IN
THE EXTENDED PERIODS GIVEN THE BUSY SHORT TERM FORECAST AND THE
DECENT MODEL RUN TO RUN CONSISTENCY.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...EXPECT MODERATE TO HEAVY SNOW TO CONTINUE ACROSS THE
NORTHERN COOK INLET REGION FOR THE NEXT COUPLE OF HOURS HOWEVER IT
SHOULD START TO WIND DOWN BY NOON AS THE UPPER LEVEL SHORTWAVE
ROTATES THROUGH THE AREA. HOWEVER SNOW SHOWERS SHOULD CONTINUE TO
LINGER ACROSS SOUTHCENTRAL THROUGH WEDNESDAY AS THE UPPER LOW REMAINS
OVER THE REGION WITH THE HEAVIEST SHOWERS OVER EASTERN PRINCE WILLIAM
SOUND AS THE LOW LEVEL FLOW REMAINS ONSHORE THERE.

.SOUTHWEST...SOUTHWESTERLY UPSLOPE FLOW WILL ALLOW FOR LIGHT SNOW TO
CONTINUE ACROSS THE KUSKOKWIM VALLEY TODAY WITH SNOW DIMINISHING
TONIGHT. ALONG THE KUSKOKWIM DELTA AND BRISTOL BAY...WESTERLY ONSHORE
FLOW WILL BRING SCATTERED SNOW SHOWERS AND WIND CHILLS DOWN TO 35
BELOW TONIGHT. THIS PATTERN SHOULD CONTINUE AT LEAST THROUGH THE
MIDDLE OF THE WEEK.

.BERING SEA/ALEUTIANS...THE FRONT THAT IS CURRENTLY MOVING THROUGH
THE CENTRAL ALEUTIANS WILL CONTINUE EASTWARD THROUGH THE EASTERN
ALEUTIANS TO UNIMAK ISLAND BY TUE NIGHT. EXPECT PERIODS OF HEAVY SNOW
AND REDUCED VISIBILITIES IN BLOWING SNOW AS THE FRONT MOVES THROUGH
WITH STRONG NORTHWEST WINDS BEHIND THE FRONT. SNOW SHOWERS WILL
SPREAD ACROSS THE BERING SEA IN THE WAKE OF THE FRONT. A STRONG LOW
IS PROGGED TO FORM IN THE NORTH PACIFIC AND TRACK SOUTH OF THE
ALEUTIANS THROUGH FRIDAY. THE FRONTAL BAND ASSOCIATED WITH THIS LOW
WILL BRUSH THE ALEUTIANS...BRINGING SNOW TO MUCH OF THE ALEUTIAN
CHAIN THURSDAY INTO FRIDAY.

.LONG TERM FORECAST...BROAD FLOW ACROSS SOUTHCENTRAL BECOMES MORE
NORTHERLY BY THURSDAY AS A LARGE LOW MOVES INTO THE ALASKA PANHANDLE.
THIS WILL GENERALLY BRING CLEARING SKIES AND COLDER TEMPERATURES TO
SOUTHCENTRAL ALTHOUGH SHOWERS MAY LINGER OVER EASTERN PRINCE WILLIAM
SOUND THROUGH THE END OF THE WEEK. THE FOCUS SHIFTS AFTER THIS TO THE
MAJOR LOW PRESSURE SYSTEM THAT IS PROGGED TO MOVE SOUTH OF THE
ALEUTIANS AND INTO THE GULF BY THE WEEKEND. MODELS ARE DISPLAYING
GOOD AGREEMENT ON BRINGING THIS SYSTEM INTO THE GULF WITH THE
POTENTIAL FOR ANOTHER STORM FOR THE NORTHERN GULF COAST BUT IT IT IS
TOO FAR OUT TO SAY FOR CERTAIN JUST HOW INTENSE THE STORM WILL BE.
HAVE TRENDED TEMPERATURES WARMER THOUGH BY THE WEEKEND TO REFLECT THE
PROBABLE WARM ADVECTION AHEAD OF THIS SYSTEM. WITH THE LOW MOVING
SOUTH OF THE ALEUTIANS AND NORTHWESTERLY FLOW ACROSS THE BERING AS
THE SYSTEM PASSES BY...EXPECT ONGOING SNOW SHOWERS TO CONTINUE ACROSS
THE BERING AND ALEUTIANS THROUGH THE WEEKEND. THROUGH ALL
THIS...MAINLAND SOUTHWEST ALASKA SHOULD REMAIN UNDER NORTH TO
NORTHWEST FLOW AND THUS GENERALLY COLD AND DRY.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNING...130 132 150
         GALE WARNING...120 125 138 140 141 155 160 170 171 172 175
         HEAVY FREEZING SPRAY WARNING...120 121 129 130 132 138 140
                                        141 150 155 165 170 171 172
                                        175 176 179
FIRE WEATHER...NONE.

WOOD MAR 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:00 PM AKSTBrisk Wind AdvisoryAFC24 hr
Mar 8, 4:00 PM AKSTGale WarningAFC36 hr
Mar 8, 4:00 PM AKSTGale WarningAFC12 hr
Mar 8, 4:00 PM AKSTGale WarningAFC36 hr
Mar 8, 4:00 PM AKSTSmall Craft AdvisoryAFC36 hr
Mar 8, 4:00 PM AKSTSmall Craft AdvisoryAFC3 days
Mar 8, 11:24 PM AKSTWinter Weather AdvisoryAFC20 hr
Mar 9, 1:20 AM AKSTHeavy Freezing Spray WarningAFC63 hr
Mar 9, 4:00 AM AKSTGale WarningAFC12 hr
Mar 9, 4:00 AM AKSTGale WarningAFC12 hr
Mar 9, 4:00 AM AKSTSmall Craft AdvisoryAFC36 hr
Mar 9, 4:00 AM AKSTStorm WarningAFC12 hr
Mar 9, 4:00 AM AKSTStorm WarningAFC12 hr
Mar 9, 4:00 AM AKSTHeavy Freezing Spray WarningAFC48 hr
Mar 9, 4:00 AM AKSTHeavy Freezing Spray WarningAFC5 days
Mar 9, 4:00 AM AKSTHeavy Freezing Spray WarningAFC36 hr
Mar 9, 8:13 AM AKSTBlizzard WarningAFC14 hr

Nearby

Blizzard Watches in Alaska, 2010Every blizzard watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.